Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Fort Worth, TX

March 23, 2016Cooke County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 23, 2016, 6:44 PM CDT for Cooke County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2016, 6:44 PM CDT (23:44 UTC)
Expired
Mar 23, 2016, 7:30 PM CDT
In force
46 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:01 PM CDTHAIL 15 Wnw Lindsay, TXQUARTER SIZED HAIL 5 WNW OF LINDSAY
Mar 23, 7:10 PM CDTHAIL 0.88Muenster, TXNICKEL-SIZED HAIL REPORTED IN MUENSTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS54 KFWD 232344
SVRFWD
TXC097-240030-
/O.NEW.KFWD.SV.W.0057.160323T2344Z-160324T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
644 PM CDT WED MAR 23 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COOKE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 730 PM CDT

* AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THACKERVILLE...
  OR 9 MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GAINESVILLE...MUENSTER...LINDSAY AND CALLISBURG. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 494 AND 503.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3394 9697 3395 9695 3367 9695 3346 9749
      3372 9748 3391 9720 3386 9717 3381 9721
      3376 9719 3372 9716 3372 9711 3374 9709
      3380 9710 3382 9705 3385 9709 3386 9706
      3384 9703 3389 9698 3395 9700
TIME...MOT...LOC 2343Z 236DEG 38KT 3375 9723 

HAIL...1.00IN
WIND...60MPH
 
$$

STALLEY
1 follow-up statement
619 
WWUS54 KFWD 240006
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
706 PM CDT WED MAR 23 2016

TXC097-240030-
/O.CON.KFWD.SV.W.0057.000000T0000Z-160324T0030Z/
COOKE TX-
706 PM CDT WED MAR 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL COOKE COUNTY...

AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINDSAY...OR 7
MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...MUENSTER...LINDSAY AND CALLISBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3394 9697 3395 9695 3367 9695 3346 9749
      3372 9748 3391 9720 3386 9717 3381 9721
      3376 9719 3372 9716 3372 9711 3374 9709
      3380 9710 3382 9705 3385 9709 3386 9706
      3384 9703 3389 9698 3395 9700
TIME...MOT...LOC 0005Z 238DEG 32KT 3373 9723 

HAIL...1.00IN
WIND...60MPH
 
$$

STALLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:24 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 23, 6:24 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT WED MAR 23 2016

.AVIATION...

THE COMBINATION OF AN UPPER TROUGH...A DRY LINE AND A COLD FRONT
WILL LEAD TO A ROUND OF CONVECTION THIS EVENING...

CONVERGENCE ALONG A DRY LINE HAS LED TO ISOLATED THUNDERSTORM
DEVELOPMENT NORTH OF THE DFW AREA OVER THE PAST HOUR OR SO. HI-RES
MODEL GUIDANCE INDICATES THAT ACTIVITY WILL BACK-BUILD
SOUTHWESTWARD TOWARDS THE KMWL AREA OVER THE NEXT COUPLE OF HOURS
AS STRONGER FORCING ASSOCIATED WITH THE UPPER TROUGH ARRIVES FROM
THE WEST. FOR SIMPLICITY WE WILL BEGIN THE METROPLEX TAFS WITH
VCTS. THE FRONT WILL LIKELY OVERTAKE THE DRYLINE ABOUT THE SAME
TIME STORMS BEGIN TO AFFECT THE DALLAS-FORT WORTH AREA...WHICH
SHOULD BE IN THE THE 02-04Z TIME FRAME. ACTIVITY MAY START OFF
ISOLATED IN NATURE...WITH STORMS THEN FORMING INTO A LINE AND
DEVELOPING SOUTHEASTWARD ACROSS THE REGION WITH THE FRONT. TIMING
OF THE ONSET OF CONVECTION IN THE WACO AREA WILL PROBABLY BE
AROUND 3 HOURS AFTER THE DFW AREA...OR BEGINNING AROUND MIDNIGHT
LOCAL. GUSTY NORTHWEST WINDS AND VFR CONDITIONS ARE EXPECTED
FOLLOWING THE PASSAGE OF THE FRONT.

30

&&

.UPDATE.../1148 AM CDT/
AN UPPER LEVEL LOW IS CURRENTLY MOVING INTO WESTERN KANSAS WITH
ITS ATTENDANT SURFACE LOW ALSO MOVING ACROSS KANSAS. A DRYLINE
EXTENDS FROM THE SURFACE LOW SOUTH...WITH THE LEADING EDGE NEAR A
VERNON TO SWEETWATER TO OZONA LINE. THE DRYLINE WILL CONTINUE
MIXING EAST...STALLING ACROSS NORTH TEXAS AROUND MID- AFTERNOON AS
THE LOWER AND MID LEVEL WINDS BECOME MORE SOUTHWESTERLY WHILE THE
UPPER LEVEL TROUGH MOVES EAST. WHERE THE DRYLINE STALLS REMAINS
THE MAIN CHALLENGE FOR THE FORECAST THE REMAINDER OF THE DAY. THE
HI RES MODELS STALL THE DRYLINE FURTHER WEST THAN PREVIOUSLY
THOUGHT AND HAVE UPDATED THE FORECAST TO REFLECT THIS CHANGE.

THE LOCATION OF THE DRYLINE AND WHERE IT STALLS WILL HAVE IMPACTS
ON THE LOCATION OF STORM DEVELOPMENT LATER TODAY. LATEST MODEL
GUIDANCE SUGGESTS THE DRYLINE WILL STALL NEAR A GAINESVILLE TO
GOLDTHWAITE LINE LATE THIS AFTERNOON. THE RAP HAS BEEN
CONSISTENTLY DEVELOPING ISOLATED CONVECTION ALONG THE DRYLINE
ALONG AND NORTH OF INTERSTATE 20 BETWEEN 22-23Z /5-6 PM CDT/ AND
NOW THE HRRR IS DEVELOPING CONVECTION TOO IN THE SAME GENERAL
LOCATION AND TIME. FORECAST SOUNDINGS FROM THE RAP SHOW THE CAP
WEAKENING ALONG THE DRYLINE ALLOWING FOR CONVECTIVE INITIATION AND
HAVE ADJUSTED THE AFTERNOON POPS ACCORDINGLY FOR THIS POTENTIAL
ALONG AND WEST OF A BOWIE TO MERIDIAN LINE. STILL KEPT THE POPS
LOW AT 20 PERCENT AS ANY STORMS DURING THE 4-6 PM TIME FRAME
SHOULD BE ISOLATED BUT THESE STORMS COULD BE SEVERE. CAPE VALUES
WILL BE BETWEEN 1500-2000 J/KG WITH STRONG BULK SHEAR VALUES. MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

AFTER 6-7 PM...THE COLD FRONT WILL START TO OVERTAKE THE DRYLINE
FROM NORTH TO SOUTH AND A NARROW BAND OF STORMS ALONG THE
FRONT/DRYLINE IS EXPECTED TO DEVELOP AS THIS HAPPENS. WITH THE
LIKELIHOOD THAT THE DRYLINE WILL BE WEST OF INTERSTATE
35...EXPANDED THE EVENING POPS WEST AS WELL BUT THE BEST STORM
CHANCES WILL BE ALONG AND EAST OF INTERSTATE 35. SEVERE STORMS
WILL AGAIN BE POSSIBLE WITH A THREAT FOR LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES IN THE EVENING HOURS BUT THE MAIN
THREAT MAY TRANSITION TO STRONG WINDS LATER IN THE EVENING AND
OVERNIGHT IF THE STORMS BECOME LINEAR ALONG THE FRONT...SIMILAR TO
A SQUALL LINE. OVERNIGHT...THE SEVERE THREAT WILL LOWER BUT WILL
STILL BE POSSIBLE. THE STORMS SHOULD BE EAST AND SOUTHEAST OF THE
AREA BY DAYBREAK AS THE FRONT MOVES OUT OF CENTRAL TEXAS.

&&
.PREV DISCUSSION... /ISSUED 347 PM CDT WED MAR 23 2016/
FOR THE REMAINDER OF TODAY AND TONIGHT...NO SIGNIFICANT CHANGES
ARE EXPECTED FROM THE UPDATE ISSUED AROUND MIDDAY AND HAVE
APPENDED THE UPDATE DISCUSSION BELOW FOR REFERENCE. BOTH THE RED
FLAG WARNING AND WIND ADVISORY WILL REMAIN IN EFFECT TROUGH 7 PM
CDT EVEN THOUGH MANY SITES ARE NOT CONSISTENTLY MEETING CRITERIA.
THE THREAT FOR FIRES AND STRONG GUSTY WINDS WILL CONTINUE INTO THE
EVENING HOURS.

WE CONTINUE TO TRACK THE LOCATION OF THE DRYLINE...VISIBLE ON
AREA RADARS...WHICH AT 3 PM WAS LOCATED NEAR A LINE FROM OKLAHOMA
CITY TO GRAHAM TO FORT STOCKTON. SOME CUMULUS CLOUDS HAVE BEEN
DEVELOPING ALONG THE DRYLINE FROM OLNEY/GRAHAM TO ABILENE BUT
THERE IS LITTLE VERTICAL EXTENT TO THESE CLOUDS AND NO CONVECTIVE
DEVELOPMENT. ACARS SOUNDINGS AT KDFW AIRPORT INDICATE THE CAP HAS
WEAKENED BUT IS STILL IN PLACE. HOWEVER...BY 22-23Z...THE HRRR
CONTINUES TO DEVELOP CONVECTION NEAR THE I-35 CORRIDOR AND RAPIDLY
INCREASES THE INTENSITY OF THESE STORMS WHICH WOULD BE EXPECTED
GIVEN THE UNSTABLE ENVIRONMENT AND SUFFICIENT SHEAR FOR SUPERCELLS
IF THE CAP CAN BE WEAKENED/ERODED.

THE COLD FRONT CAN ALSO BE TRACKED ON VISIBLE SATELLITE IMAGERY
AND AREA RADARS SWEEPING DOWN THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA. AS THE FRONT OVERTAKES THE DRYLINE IN OUR AREA THIS
EVENING AND LARGE SCALE LIFT INCREASES AS THE BASE OF THE UPPER
LEVEL TROUGH APPROACHES FROM THE WEST...ADDITIONAL STORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT/DRYLINE INTERACTION AND
POSSIBLY THE SOUTHERN EXTENT OF THE DRYLINE. AT FIRST...THESE
STORMS MAY FORM A BROKEN LINE BUT ARE EXPECTED TO CONGEAL INTO A
MORE SOLID LINE AS THE FRONT PROGRESSES SOUTHEAST THROUGH THE
AREA. BY DAYBREAK THURSDAY MORNING...THE STORMS SHOULD HAVE EXITED
THE AREA LEAVING COOL AND BREEZY CONDITIONS IN THE WAKE OF THE
FRONT.

THE MAIN THREATS WITH ANY STORMS THAT DEVELOP LATE THIS AFTERNOON
AND EARLY EVENING WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. FOR THE STORMS ALONG THE FRONT LATER...INITIAL
THREATS WILL ALSO BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. HOWEVER...AS THE STORMS CONGEAL INTO A LINE...THE MAIN
THREAT MAY BECOME DAMAGING WINDS...BUT THERE WILL STILL BE A LOWER
THREAT FOR HAIL AND ISOLATED TORNADOES GIVEN THE SHEAR VALUES
AHEAD OF THE FRONT.

TEMPERATURES ON THURSDAY WILL BE COOLER WITH HIGHS IN THE 60S BUT
IT WILL FEEL COOLER THAN THAT WITH BREEZY NORTH WINDS OF 10 TO 20
MPH AND GUSTS UP TO 30 MPH. BROAD TROUGHING IN THE MID LEVELS OF
THE ATMOSPHERE WILL CONTINUE BUT WEAK RIDGING FROM THE SURFACE TO
H700 AND A RETURN OF SOUTH WINDS FRIDAY WILL RESULT IN WARMING
TEMPERATURES FRIDAY AND SATURDAY. FRIDAY AND SATURDAY ARE EXPECTED
TO BE PLEASANT...SUNNY...AND DRY BUT IT WILL BE A LITTLE BREEZY IN
SOME AREAS WITH WINDS OF 10-15 MPH AND SLIGHTLY HIGHER GUSTS.

ANOTHER SHORTWAVE WILL MOVE THROUGH THE BROAD UPPER LEVEL TROUGH
AND ACROSS THE PLAINS SATURDAY NIGHT SENDING ANOTHER COLD FRONT
INTO NORTH AND CENTRAL TEXAS ON SUNDAY. THERE ARE TIMING
DIFFERENCES WITH THE FRONT BUT THE LATEST TRACK HAS IT MOVING
THROUGH THE REGION LATE SATURDAY NIGHT AND SUNDAY MORNING. THERE
MAY BE SOME WEAK INSTABILITY AHEAD OF THE FRONT FOR A FEW STRONG
STORMS BUT CONFIDENCE IN THIS IS LOW AND WE WILL CONTINUE TO
MONITOR THE INSTABILITY AND TIMING LEADING UP TO THIS NEXT SYSTEM.
SUNDAY WILL BE A COOL DAY FOR MOST WITH TEMPERATURES DEPENDING ON
THE TIMING OF THE FRONT.

EARLY NEXT WEEK WILL BE DRY WITH INCREASING TEMPERATURES BUT
ANOTHER STRONG UPPER LEVEL SYSTEM MAY DEVELOP IN THE WESTERN CONUS
BY MIDWEEK BRINGING ADDITIONAL RAIN CHANCES BY MID TO LATE WEEK.

JLDUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  48  64  44  72  52 /  50   5   0   0   5
WACO, TX              50  66  40  72  49 /  60   5   0   0   5
PARIS, TX             47  61  40  68  47 /  60   5   0   0   5
DENTON, TX            46  63  39  70  50 /  40   5   0   0   5
MCKINNEY, TX          47  62  39  69  49 /  50   5   0   0   5
DALLAS, TX            48  64  44  72  52 /  50   5   0   0   5
TERRELL, TX           48  63  41  70  49 /  60   5   0   0   5
CORSICANA, TX         51  65  43  71  50 /  60  10   0   0   5
TEMPLE, TX            52  66  42  71  49 /  50   5   0   0   5
MINERAL WELLS, TX     46  65  39  73  50 /  30   5   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ091>095-100>107-
115>123-129>135-141-143>147-157>161-174.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ091-092-
100>102-115>117-129>132-141>143.

&&

30
Hazardous weather outlook, Mar 23, 3:31 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT WED MAR 23 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
331 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CRITICAL THREAT FOR FIRES ALONG AND WEST OF A
GAINESVILLE TO GLEN ROSE TO GOLDTHWAITE LINE THROUGH 7 PM. THERE
IS ALSO A WIND ADVISORY FOR MOST OF THE REGION THROUGH 7 PM.

ISOLATED STORMS MAY DEVELOP ALONG A DRYLINE THIS EVENING BETWEEN
4 AND 8 PM. IF STORMS DEVELOP...THEY WILL LIKELY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOS CAN
NOT BE RULED OUT EITHER. A COLD FRONT WILL REACH NORTH AND CENTRAL
TEXAS LATER THIS EVENING. THUNDERSTORM CHANCES INCREASE AFTER 7 PM
AS THE APPROACHING COLD FRONT OVERTAKES THE DRYLINE...AND THE CAP
IN PLACE OVER THE REGION ERODES. THUNDERSTORMS ARE LIKELY TO FORM
ALONG THE COLD FRONT...AND WILL LIKELY IMPACT AREAS EAST OF A
GAINESVILLE TO LAMPASAS LINE. THESE STORMS WILL SUBSEQUENTLY MOVE
ACROSS THE EASTERN PORTIONS OF NORTH TEXAS OVERNIGHT...EXITING THE
AREA PRIOR TO DAYBREAK THURSDAY.

ANY STORMS THAT FORM LATE THIS AFTERNOON AND TONIGHT WILL HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL RETURN SUNDAY AND EARLY MONDAY. AS OF
NOW...STRONG TO SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.